West Virginia, 2013

Damaging Wind in West Virginia, June 23, 2013

June 23, 2013 · NWS LWX · 1 event in 1 county or zone

An upper level disturbance was approaching the area from the west. Dewpts were in the mid to upper 60s and flow aloft was weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance was approaching the area from the west. Dewpts were in the mid to upper 60s and flow aloft was weak. Showers and thunderstorms developed in a unstable environment.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 6:37 PM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jun 23, 6:37 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
737 PM EDT SUN JUN 23 2013

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE REGION MONDAY.
THE HEAT AND HUMIDITY WILL BUILD THROUGH MIDWEEK UNDER THE
INFLUENCE OF BERMUDA HIGH PRESSURE. AN UPPER TROUGH WILL AMPLIFY
OVER THE GREAT LAKES REGION LATE THIS WEEK AND INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
DIURNAL SHRA/TSRA HV BEEN FEW AND FAR BTWN TAFTN...LKLY DUE TO AN
ABSENCE OF SYNOPTIC SCALE FORCING AND A LT START TO AMS
DESTABILIZATION. ONLY RECENTLY /SINCE 21-22Z/ HV SCT TSRA BEEN
DVLPG ALONG THE SPINE OF THE APLCHNS. XPCT THIS ACTIVITY TO BEGIN
TO WANE ONCE AGN AFTR SUNSET. HV RATCHETED POPS DOWNWARD A CPL
TIMES...AND LTST GRIDS WL RUN W/ A DRY FCST WHERE TSRA DONT
CURRENTLY EXIST. SATPIX HV BEEN DEPICTING CLD EROSION LT TAFTN...
SUGGESTING THAT PROCESSES WONT GET GOING WHERE THEY HVNT ALREADY.

WL HV A MOIST AMS OVNGT /DEWPTS UPR 60S-LWR 70S/ W/ A MOCLR SKY.
THAT SUGGESTS THAT OVNGT FOG DVLPMNT STANDS A BETTER CHC THAN PAST
CPL NGTS. MOST ZONES WL HV PATCHY WORDING...ALTHO WUDNT RULE OUT
UPGRADING TO AREAS IN THE VLYS IN LATER FCSTS. WNDS SHUD DCPL...
BUT THAT/LL BE THE LAST ITEM TO WAIT FOR.

NO ADJUSTMENTS TO MIN-T FCST JUST YET...LWR 60S OVER THE POTOMAC
HIGHLANDS TO THE LWR 70S IN METRO BALTIMORE/WASHINGTON.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
500MB TROUGH WILL MOVE EWD THROUGH THE MID-ATLANTIC REGION
MONDAY...AND MODELS INDICATE A POTENTIAL LEE TROUGH DEVELOPING E
OF THE BLUE RIDGE. WARM MOIST AIR CONTINUES TO BE ADVECTED INTO
THE REGION DUE TO AN OFFSHORE BERMUDA HIGH. HIGH TEMPS WARM INTO
THE UPPER 80S/LOW 90S ACROSS THE REGION...WITH MAX HEAT INDICES IN
THE LOW TO MID 90S. DAYTIME SHOWER/TSTM POTENTIAL ONCE AGAIN THROUGH
COMBINATION OF MOIST/UNSTABLE AIRMASS AND THE PASSAGE OF THE UPPER
AND SURFACE TROUGHS.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
HIPRES THAT HAS REMAINED PARKED OFFSHORE WILL SHIFT SOUTHWARD
TOWARD BERMUDA ERY IN THE WEEK. THE NORTHWESTERN PERIPHERY OF THE
RIDGE WILL BREAK DOWN AS A SERIES OF SHORTWAVE TROUGHS CROSS THE
NRN MID-ATLANTIC REGION/NORTHEAST STATES. WAA PATTERN WILL DEVELOP
OVER THE REGION DURING THIS TIME AS WINDS VEER IN RESPONSE TO THE
RIDGE BREAKING DOWN. ABOVE NORMAL TEMPS ARE IN STORE DURING THE
SHORT TERM. FAVORED SLIGHTLY LOWER DEWPOINTS AS DOWNSLOPING W-SWLY
FLOW WILL HELP MIX DOWN DRIER AIR EACH AFTN. NONETHELESS... THE
COMBINED EXPECTED HEAT AND HUMIDITY YIELDS HEAT INDICES IN THE
LOWER TO MID 90S ALONG AND EAST OF I-95 TUE.

GUIDANCE INDICATING THE NEXT MID-LVL SHORTWAVE TROUGH APPROACHING
FROM THE MIDWEST TUE-TUE NGT ALTHOUGH THERE IS UNCERTAINTY IN
TIMING WITH THIS SYSTEM. SHOWERS AND STORMS MAY DEVELOP AGAIN
DURING THE PEAK HEATING HRS.

RETURN FLOW AROUND THE BERMUDA HIGH WILL CONTINUE TO TURN UP THE
HEAT AND HUMIDITY DURING THE MIDDLE OF THE WEEK. THE 00Z GFS PROG
H8 TEMPS OF 20-21C WED AND THU WHILE THE 00Z ECMWF FCST IS A DEGREE
OR TWO LOWER. A COMPROMISE BETWEEN THE TWO MODELS WOULD YIELD MAX
TEMPS IN THE LOW TO MID 90S BOTH DAYS...WHICH WOULD BE THE WARMEST
OF THE YEAR THUS FAR. COMBINED WITH THE HUMIDITY...HEAT INDICES
ARE FCST TO PEAK IN THE MID TO UPPER 90S ALONG AND EAST OF I-95.

CAPPING INVERSION LOOKS STRONGEST ON WED WHILE SYNOPTIC LIFT APPEARS
ABSENT. KEPT WED FCST DRY EAST OF THE BLUE RIDGE ACCORDINGLY WHILE
MTN SHOWERS AND STORMS MAY DEVELOP DURING THE AFTN.

UPPER RIDGE IS FCST TO AMPLIFY OVER THE FOUR CORNERS REGION LATE IN
THE WEEK WHILE DOWNSTREAM TROUGHING DEVELOPS OVER THE GREAT LAKES.
CHANCES FOR SHOWERS AND STORMS WILL INCREASE DURING THIS TIME AS
LIFT AHEAD OF THE TROUGH SPREADS INTO THE MID-ATLANTIC STATES.
UNSETTLED CONDITIONS LOOK TO CONTINUE INTO THE WEEKEND WITH THE
UPPER TROUGH AMPLIFYING OVER THE ERN CONUS.

&&

.AVIATION /23Z SUNDAY THROUGH FRIDAY/...
VFR FLGT CONDS AT THE AIRPORTS ATTM...AND SHUD REMAIN SO THRU THE
EVNG. DO XPCT MVFR-IFR FOG TO DVLP OVNGT...IMPACTING THE BGNG OF
MRNG PUSHES.

FOG SHUD ERODE BY MID-MRNG...SETTING UP A FAIRLY TYPICAL SUMMER
DAY. XPCT CU DVLPMNT BY ELY AFTN INVOF TROF AXIS...WHICH IN TURN
WUD SUPPORT SCT TSRA. HV 040-050 CLD BASES IN GRIDS...BUT THESE
DONT TRIGGER A CHG GRP IN TAFS. SIMILARLY...THE CONFIDENCE IN
AREAL CVRG AT THIS POINT PRECLUDE A TAF MENTION.

PSBL RADIATIONAL FOG DURING THE ELY MRNG HRS...AND SCT AFTN-EVNG
SHOWERS AND STORMS WL REMAIN THE CALLING CARD INTO MIDWEEK. CHANCES
FOR SHOWER AND STORMS INCREASE LATE IN THE WEEK AS AN UPPER TROUGH
AMPLIFIES OVER THE GREAT LAKES.

&&

.MARINE...
WNDS DECREASED BLO SCA LVLS TAFTN...AND THAT SCA WAS CANX. HWVR...
GDNC SUGGESTING THAT A LLJ WL INDUCE SLY CHANNELING UP THE BAY
THIS EVNG. WL BE SETTING LOOSE A NEW SCA FOR THE BAY UP TO POOLES
ISLAND INCL ERN INLETS FOR THE EVNG HRS-- 8PM-2AM. WNDS SHUD
DECREASE OVNGT-ELY MRNG.

SLY RETURN FLOW AROUND HIPRES WILL CONTINUE THRU MUCH OF WORK WEEK.
WINDS SHOULD BE LGT THRU MIDWEEK BEFORE INCREASING LATE IN THE WEEK
AS A TROUGH APPROACHES FROM THE WEST. WINDS MAY INCREASE TO SCA LVLS
BY THU.

AN ADDTL CONCERN WL BE ALMOST DAILY TSRA CHCS...SPCLY FOR THE
AFTN-EVNG HRS. ALL OF THESE WL POSE LIGHTNING RISKS ALONG W/ LCLY
HIER WNDS/WVS. A FEW OF THESE MAY BE STRONG ENUF TO PROMPT
ISSUANCE OF SPECIAL MARINE WRNGS.

&&

.TIDES/COASTAL FLOODING...
WATER LEVELS HAVE BEEN RUNNING BETWEEN A QUARTER AND A HALF FOOT
ABOVE ASTRONOMICAL TIDE TODAY. THE AFTERNOON HIGH TIDE CYCLE IS
THE LOWER OF THE TWO DIURNAL CYCLES...AND THE TIDE HAS REACHED THE
NORTHER REACHES WITHOUT ANY COASTAL FLOODING CONCERNS. THE MONDAY
MORNING HIDE TIDE WILL BE ASTRONOMICALLY SIMILAR TO SUNDAYS. SINCE
NO TIDAL FLOODING OCCURRED SUNDAY MORNING...ANOMALIES WILL NEED TO
INCREASE IN ORDER TO FLOODING TO OCCUR.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT MONDAY FOR ANZ531>534-
     539>541-543.

&&

SYNOPSIS...KCS
NEAR TERM...HTS
SHORT TERM...KCS
LONG TERM...JRK
AVIATION...HTS
MARINE...HTS
TIDES/COASTAL FLOODING...KCS/HTS
Hazardous weather outlook, Jun 23, 6:40 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
740 PM EDT SUN JUN 23 2013

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
241000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
740 PM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY HAS BEEN ISSUED UNTIL 2AM TONIGHT FOR THE
CHESAPEAKE BAY BETWEEN POOLES ISLAND AND SMITH POINT INCLUDING THE
TIDAL CHESTER RIVER...EASTERN BAY...TIDAL CHOPTANK AND LITTLE
CHOPTANK RIVERS...AND THE TANGIER SOUND.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED LATE IN THE WEEK FOR SOME
OF THE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-241000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
740 PM EDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HTS

In the hours before

Local storm report, Jun 23, 6:50 PM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
750 PM EDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             6 WSW CHERRY GROVE      38.61N  79.62W
06/23/2013  E0.75 INCH       PENDLETON          WV   TRAINED SPOTTER

&&

EVENT NUMBER LWX1300477

HTS

The radar

The Sterling radar (KLWX), 168 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pendleton

When
June 23, 8:09 PM EST
Where
Pendleton County, 2.56 mi NW of Dahmer
Measured
52 kt (60 mph) estimated gust
Crop damage
$100
Reported by
911 Call Center
Coordinates
38.601, -79.369

There was a small tree across one lane of Petersburg Pike about 3 to 4 miles south of Franklin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 462161.